Alabama, 2013

Flooding in Alabama, December 22 to 23, 2013

December 22 to 23, 2013 · NWS BMX · 5 events in 5 counties and zones

A boundary moved slowly across the state of Alabama before stalling just south of the Interstate 85 corridor on December 22nd. Sseveral upper level disturbances also moved across the area, which helped to enhance the lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A boundary moved slowly across the state of Alabama before stalling just south of the Interstate 85 corridor on December 22nd. Sseveral upper level disturbances also moved across the area, which helped to enhance the lift. This, along with an abundance of moisture, led to a prolonged period of heavy rainfall across the southern and eastern portions of Central Alabama. Much of the heaviest rain moved over the same areas, and up to 5 inches of rain was reported in several locations. Due to the longetivity of the rain mass, several locations experienced flooding problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 22, 10:16 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 22, 10:16 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 AM CST SUN DEC 22 2013

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

DID NOT MAKE ANY MAJOR CHANGES TO THE PREVIOUS FORECAST. MADE
ADJUSTMENTS TO THE HOURLIES AND TO THE POP GRIDS TO ACCOUNT FOR
CURRENT CONDITIONS. THE TEMPERATURE FORECAST IS GOING TO BE A BIT
CHALLENGING TODAY...GIVEN THE AMOUNT OF CLOUD COVER AND RAIN AREA
ACROSS THE CWA. THE BOUNDARY CURRENTLY SITS JUST SOUTH OF THE
INTERSTATE 85 CORRIDOR AND WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS AREAS SOUTH OF INTERSTATE 59. CURRENT GUIDANCE
SUGGESTS AN ADDITIONAL SURGE OF MOISTURE AND A POSSIBLE WAVE
MOVING UP THIS BOUNDARY LATER THIS AFTERNOON AND EVENING...WHICH
COULD FURTHER ENHANCE THE RAINFALL. LOCALIZED FLOODING STILL
REMAINS A CONCERN ACROSS THE SOUTHEAST...WHERE SOME AREAS HAVE
SEEN OVER AN INCH OF RAIN IN THE LAST 4 HOURS. WILL CONTINUE TO
MAINTAIN THE FLOOD THREAT IN THE HWO AND THE FLASH FLOOD WATCH.
UPDATES ARE OUT.

73

&&

.AVIATION...
12Z TAF DISCUSSION.

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SLOWLY SHIFT
EASTWARD THROUGH THE MORNING HOURS ACROSS CENTRAL ALABAMA.
INDIVIDUAL CELLS IN THE RAIN AREA ARE MOVING QUICKLY TO THE
NORTHEAST. IFR CONDITIONS WILL BE POSSIBLE WITH ANY THUNDERSTORM
THAT PASSES DIRECTLY OVER AN AIRPORT. EXPECT GENERALLY IMPROVING
CONDITIONS THIS AFTERNOON AS THE RAIN SHOULD BE CONFINED TO
SOUTHERN PORTIONS OF THE AREA. POST-FRONTAL MVFR CIGS WILL BE
POSSIBLE OVERNIGHT AS LOW LEVEL MOISTURE LINGERS.

77/GLEASON

&&

.PREV DISCUSSION...
/ISSUED 432 AM CST SUN DEC 22 2013/

WHAT LOOKED LIKE A SURE BET LAST NIGHT HAS BEEN COMPLETELY
OPPOSITE AND ONE TRICKY AND FRUSTRATING FORECAST. THE TIMING...WHICH
WAS THE TRICKIEST PART EARLIER THIS WEEK...WAS RIGHT ON...AS THE
LINE MOVED INTO THE AREA AFTER 10PM. WE DID SEE SOME ROTATION WITH
A FEW STORMS AHEAD OF THE LINE AS WELL AS ALONG THE LINE
ITSELF...BUT THE STORMS JUST COULD NOT HOLD TOGETHER AND MAINTAIN
ITS STRENGTH OVER A PROLONGED PERIOD.

WE HAVE NOW TRANSITIONED INTO A MORE HEAVY RAIN EVENT AND WILL
CONTINUE TO MONITOR ONGOING TRENDS FOR POSSIBLE LOCALIZED
FLOODING...ESPECIALLY ALONG AND SOUTH OF THE I-59 CORRIDOR. CAN
NOT RULE AN AN ISOLATED STRONG TO MARGINAL SEVERE STORM IN THE
AREA AS WELL THROUGH NOON SO WILL CONTINUE TO MENTION IN THE
HWO...BUT CONFIDENCE ON THIS OCCURRING REMAINS LOW.

AS WE TRANSITION INTO THE AFTERNOON THE BOUNDARY THAT IT NOW
THROUGH BIRMINGHAM AND CALERA WILL BEGIN TO SLOWLY SLIDE SOUTH AND
EAST. AS IT SLOWS THE HEAVY RAIN BAND WILL SET UP OVER AREAS
GENERALLY ALONG AND SOUTH OF A HAYNEVILLE TO WEDOWEE
LINE...INCLUDING MONTGOMERY...AUBURN...ALEXANDER CITY...AND TROY.
THIS AREA COULD POSSIBLY SEE RAIN FROM THIS MORNING THROUGH MONDAY
MORNING...RESULTING IN 2 TO 3 INCHES OF RAIN. WILL HOLD OFF ON
ISSUING A WATCH AS IT WILL LIKELY BE OVER A PROLONGED PERIOD. CAN
NOT RULE OUT A FEW ISOLATED SPOTS OF FLOODING...ESPECIALLY IN THE
MORE FLOOD PRONE AREAS. WILL NEED TO MONITOR DURING THE DAY TODAY
AND RE-EVALUATE THE POTENTIAL.

ONCE THIS SYSTEM CLEARS OUT MONDAY AFTERNOON...WE WILL HAVE A DRY
FORECAST WITH TEMPERATURES STARTING OUT BELOW NORMAL FOR TUESDAY
AND WEDNESDAY AND THEN WARMING TO NEAR NORMAL FOR THE REST OF THE
WEEK.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  46  48  27  40 /  60  20  10   0   0
ANNISTON    68  50  51  28  40 / 100  50  10   0   0
BIRMINGHAM  68  46  49  27  41 /  30  20  10   0   0
TUSCALOOSA  64  46  52  28  46 /  20  10  10   0   0
CALERA      69  50  51  29  44 /  60  20  10   0   0
AUBURN      70  55  56  30  47 /  90 100  60   0   0
MONTGOMERY  72  56  57  30  49 / 100 100  40   0   0
TROY        74  57  59  30  51 / 100 100  70   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BULLOCK...CALHOUN...CHAMBERS...
CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...LEE...
LOWNDES...MACON...MONTGOMERY...PIKE...RANDOLPH...RUSSELL...
TALLADEGA...TALLAPOOSA.

&&
Hazardous weather outlook, Dec 22, 9:53 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CST SUN DEC 22 2013

ALZ011>015-017>050-231600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
953 AM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN MAY LEAD TO SOME FLASH FLOODING TODAY AND
TONIGHT. THE BEST CHANCES WILL BE SOUTHEAST OF A LINE FROM LINDEN
TO ALABASTER TO JACKSONVILLE. SEVERAL LOCATIONS RECEIVED 1 TO 3
INCHES OF RAIN THROUGH EARLY THIS MORNING...WITH ANOTHER 1 TO 2
INCHES POSSIBLE LOCALLY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A DRY AIRMASS WILL PROVIDE CENTRAL ALABAMA WITH CRITICAL FIRE
CONDITIONS ACROSS ALL OF CENTRAL ALABAMA ON WEDNESDAY. RELATIVE
HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS IN
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 22, 5:43 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 AM CST SUN DEC 22 2013

ALZ041-043-044-221230-
AUTAUGA AL-ELMORE AL-MONTGOMERY AL-
543 AM CST SUN DEC 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...
NORTHWESTERN MONTGOMERY AND ELMORE COUNTIES UNTIL 630 AM CST...

AT 540 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HUNTER...OR 5 MILES SOUTH OF PRATTVILLE...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLBROOK...
  WETUMPKA...
  MONTGOMERY RIVERWALK STADIUM...
  ALABAMA STATE CAPITOL...
  MONTGOMERY ZOO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3228 8647 3230 8649 3233 8648 3234 8653
      3241 8658 3276 8619 3275 8598 3277 8596
      3275 8595 3274 8588 3270 8591 3267 8591
      3226 8643
TIME...MOT...LOC 1144Z 225DEG 47KT 3243 8639

MA
Special weather statement, Dec 22, 7:08 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 AM CST SUN DEC 22 2013

ALZ042>044-221400-
ELMORE AL-LOWNDES AL-MONTGOMERY AL-
708 AM CST SUN DEC 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...EASTERN
LOWNDES AND ELMORE COUNTIES UNTIL 800 AM CST...

AT 705 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HAYNEVILLE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY...
  MILLBROOK...
  WETUMPKA...
  PINTLALA...
  CANTELOUS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3217 8666 3234 8652 3234 8650 3236 8649
      3238 8646 3241 8646 3241 8641 3247 8641
      3272 8620 3252 8589 3244 8598 3245 8599
      3243 8599 3202 8647
TIME...MOT...LOC 1308Z 223DEG 47KT 3217 8649

MA
Special weather statement, Dec 22, 7:24 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 AM CST SUN DEC 22 2013

ALZ038-221400-
CHAMBERS AL-
724 AM CST SUN DEC 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAMBERS COUNTY
UNTIL 800 AM CST...

AT 725 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FREDONIA...OR NEAR STROUD...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WELCH...
  POST OAK FORKS...
  VEASEY CREEK PARK...
  AMITY PARK...
  STANDING ROCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3288 8534 3307 8543 3311 8535 3311 8523
      3297 8520 3294 8520
TIME...MOT...LOC 1325Z 241DEG 40KT 3301 8531

75
Special weather statement, Dec 22, 8:38 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CST SUN DEC 22 2013

ALZ045-046-221530-
BULLOCK AL-MACON AL-
838 AM CST SUN DEC 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON AND NORTHERN
BULLOCK COUNTIES UNTIL 930 AM CST...

AT 838 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 9 MILES NORTH OF UNION SPRINGS...
MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SOCIETY HILL...
  WARRIORSTAND...
  CREEK STAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3217 8568 3233 8578 3250 8544 3227 8543
TIME...MOT...LOC 1438Z 242DEG 48KT 3229 8563

75

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Clay

When
December 22, 11:20 AM CST to 12:20 PM CST
Where
Clay County, 1.2 mi NNW of Lineville to 0.6 mi N of Lineville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.337, -85.754

Alabama Highway 49 was closed between mile markers 68 and 70 due to heavy rain producing flooding. Storm total accumulations in the county were at least 5.3 inches.

Flood, Elmore

When
December 22, 5:50 PM CST to December 23, 7:00 AM CST
Where
Elmore County, 5.91 mi ESE of Man to 5.95 mi ESE of Man
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.458, -86.182

Old Rifle Range Road was closed at Redland Road due to water over the roadway. Cooters Pond Road in extreme western Elmore County and the 3300 block of Jug Factory Road in central Elmore County were also impassable and closed due to flooding. Rainfall amounts of at least 3.5 inches were reported in the county.

Flood, Montgomery

When
December 22, 7:30 PM CST to December 23, 7:00 AM CST
Where
Montgomery County, 3.38 mi NW of Pinedale to 3.07 mi NW of Pinedale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.330, -86.276

Approximately 12 hours of moderate to heavy rainfall fell over the city of Montgomery. This led to several cars being inudated with water at an apartment complex off of Southern Boulevard. Other cars become disabled on Landsdowne Drive. Rainfall measurements of at least 4.6 inches were recorded in the county.

Flood, Autauga

When
December 22, 8:30 PM CST to December 23, 7:00 AM CST
Where
Autauga County, 3.37 mi SE of Prattmont to 3.39 mi SE of Prattmont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.430, -86.416

Candlestick Way in extreme southeastern Autauga County became impassable due to several hours of rainfall. At least 3.5 inches was reported in the county.

Flood, Tallapoosa

When
December 22, 8:35 PM CST to December 23, 7:00 AM CST
Where
Tallapoosa County, 1.5 mi SSE of East Tallasee to 1.74 mi SSE of East Tallasee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.510, -85.870

Ashurst Bar Road was impassable at the intersection of Wall Street due to up to 8 inches of water covering the road. Accumulated rainfall amounts of at least 4.2 inches were reported in the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481115, 481119, 481118, 481116, 481117.